Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 279, NWS Las Vegas, NV

September 4, 2013Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2013, 3:34 PM PDT for Clark County, Nevada. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 3:34 PM PDT (22:34 UTC)
Expired
Sep 4, 2013, 5:30 PM PDT
In force
116 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WGUS55 KVEF 042234
FFWVEF
NVC003-050030-
/O.NEW.KVEF.FF.W.0279.130904T2234Z-130905T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 PM PDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 530 PM PDT.

* AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR KYLE CANYON CAMPGROUND...
  OR NEAR MT. CHARLESTON. THE STORM PRODUCING VERY HEAVY RAIN WAS    
  NEARLY STATIONARY AND WAS LOCATED OVER THE CARPENTER 1 FIRE BURN   
  AREA.

* LOCATIONS IMPACTED INCLUDE...
  MT. CHARLESTON...KYLE CANYON CAMPGROUND...FLETCHER VIEW CAMPGROUND
  AND MARY JANE FALLS CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

HEAVY RAINFALL IS FALLING ON THE CARPENTER 1 FIRE BURN AREA. BECAUSE 
OF THE LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY 
DURING FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS 
FLOWS IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3627 11574 3635 11536 3632 11533 3619 11551
      3616 11570

$$

STACHELSKI
2 follow-up statements
399 
WGUS75 KVEF 042351
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT WED SEP 4 2013

NVC003-050030-
/O.CON.KVEF.FF.W.0279.000000T0000Z-130905T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
451 PM PDT WED SEP 4 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

AT 441 PM PDT...ALTHOUGH STORMS PRODUCING VERY HEAVY RAIN HAVE 
LARGELY ENDED OVER THE SPRING MOUNTAINS. RADAR ESTIMATED RAINFALL 
OVER THE EASTERN HALF OF THE CARPENTER 1 FIRE BURN AREA FROM EARLIER 
RANGE FROM 0.30 INCHES TO ONE INCH...WHICH WOULD HAVE RESULTED IN 
FLASH FLOODING...AND IS LIKELY CONTINUING.


LOCATIONS IMPACTED INCLUDE...
MT. CHARLESTON...KYLE CANYON CAMPGROUND...FLETCHER VIEW CAMPGROUND   
AND MARY JANE FALLS CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON 
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED 
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

HEAVY RAINFALL IS FALLING ON THE CARPENTER 1 FIRE BURN AREA. BECAUSE 
OF THE LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY 
DURING FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS 
FLOWS IN AND DOWNSTREAM OF THIS BURN AREA.


&&

LAT...LON 3627 11574 3635 11536 3632 11533 3619 11551
      3616 11570

$$

KENNEDY
975 
WGUS75 KVEF 050028
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT WED SEP 4 2013

NVC003-050031-
/O.EXP.KVEF.FF.W.0279.000000T0000Z-130905T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
528 PM PDT WED SEP 4 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR WEST CENTRAL
CLARK COUNTY...

ANOTHER THUNDERSTORM WAS APPROACHING HARRIS SPRINGS CANYON BETWEEN 
THE CARPENTER 1 BURN AREA AND THE NORTHWEST PART OF TOWN. ANOTHER 
WARNING HAS BEEN ISSUED TO EXTEND THE WARNING INTO THE NORTHWEST 
CORNER OF LAS VEGAS. PLEASE SEE THE NEW WARNING FOR ADDITIONAL 
DETAILS.

LAT...LON 3627 11574 3635 11536 3632 11533 3619 11551
      3616 11570

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:30 PM PDT, 4 minutes earlier.

Area forecast discussion, Sep 4, 3:30 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED SEP 4 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS AFTERNOON AND
EVENING CAN BE EXPECTED THROUGH THE WEEKEND...WITH THE BEST CHANCES
FOR THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO...
CLARK...LINCOLN...AND MOHAVE COUNTIES. TEMPERATURES WILL BE NEAR
NORMAL.
&&

.SHORT TERM...THUNDERSTORMS UNDERWAY ACROSS THE FORECAST AREA AND SO
FAR HAVE BEEN FOCUSED ALONG A BROAD LINE FROM MOHAVE COUNTY AND
STRETCHING ACROSS SOUTHERN SAN BERNARDINO COUNTY....WHICH COINCIDES
WITH THETA-E VALUES AROUND 340K AND HIGHER. EXPECT THIS AREA TO
SWING NORTH AND BE ROUGHLY ALONG INTERSTATE 15 BY LATE
AFTERNOON/EARLY EVENING BEFORE STORMS START TO DISSIPATE DURING THE
EVENING AS THEY LIFT NORTH INTO CENTRAL NYE AND LINCOLN COUNTIES.
THE BEST CHANCE FOR STORMS IMPACTING THE LAS VEGAS VALLEY CURRENTLY
LOOKS TO BE BETWEEN 500PM AND 700PM THIS EVENING. SYNOPTICALLY...AN
UPPER LEVEL LOW OFF THE PAC NW COAST WILL MOVE INLAND AND SLIGHTLY
SOUTH WHICH WILL INCREASE SOUTHWESTERLY FLOW ACROSS THE NW PORTION
OF THE FORECAST AREA AND HELPS SCOUR OUT MOISTURE CURRENTLY IN
PLACE. THEREFORE...HAVE DECREASED CHANCES ACROSS WESTERN SAN
BERNARDINO...INYO...ESMERALDA...AND NYE COUNTIES FROM TOMORROW
ONWARDS...HOWEVER...ENOUGH MOISTURE WILL REMAIN PLACE ACROSS EASTERN
ZONES FOR DAILY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THROUGH
THE WEEKEND. TEMPERATURES WILL BE NEAR NORMALS.

THE POSSIBLE FORMATION OF A TROPICAL SYSTEM IN THE EASTERN PACIFIC
OFF THE COAST OF MEXICO NEAR MANZANILLO STILL REMAINS A WILDCARD FOR
LATE THIS WEEKEND / EARLY NEXT WEEK...WITH THUNDERSTORM COVERAGE
POTENTIALLY INCREASING AS EARLY AS SUNDAY ACROSS MOHAVE...CLARK...
LINCOLN AND SOUTHEAST CALIFORNIA. FAR WESTERN PARTS OF THE AREA ARE
NOT ANTICIPATED TO BE IMPACTED BY MOISTURE AND SHOULD REMAIN DRY AND
STABLE.

LIKE THE PREVIOUS SHIFT...DID NOT SEE THE NEED FOR ANY FIRE WEATHER
HEADLINES WIND SPEEDS AND RH LEVELS LOOK TO REMAIN LARGELY BELOW
THRESHOLDS.
&&

.AVIATION...FOR MCCARRAN...INCREASED SOUTHERLY WINDS  04Z THIS
EVENING WITH THUNDERSTORMS MOVING IN FROM THE SOUTH. THE BEST CHANCE
FOR THUNDERSTORMS ON SITE WILL BE BETWEEN 00Z AND 02Z TODAY. WINDS
WILL SETTLE INTO A SOUTHWESTERLY DIRECTION BY LATE THIS EVENING AND
REMAIN OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDELY SCATTERED TO SCATTERED SHOWERS EXPECTED
THROUGH EARLY THIS EVENING AND AGAIN TOMORROW AFTERNOON...HOWEVER...
DECREASED COVERAGE IS LIKELY FROM BAKER CA AND WEST TOMORROW.
OUTSIDE OF STORMS...WINDS WILL GENERALLY FOLLOW NORMAL DIURNAL
PATTERNS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 4, 3:49 AM PDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 AM PDT WED SEP 4 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-051000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
349 AM PDT WED SEP 4 2013 /349 AM MST WED SEP 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE VALLEYS WILL BECOME MORE SCATTERED
OVER THE MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY AROUND OUR RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW GRADE MONSOON CONDITIONS WILL CONTINUE THURSDAY THROUGH SATURDAY
WITH ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND
EVENING. THERE MAY BE AN INCREASE IN THUNDERSTORM COVERAGE SUNDAY
THROUGH TUESDAY AS ANOTHER SURGE OF TROPICAL MOISTURE MOVES NORTH
INTO MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
AT THIS TIME IT DOES NOT LOOK THE MOISTURE WILL SHIFT WEST INTO
INYO OR ESMERALDA COUNTIES. HEAVY RAIN COULD LEAD TO ADDITIONAL FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 4, 1:52 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      6 W TWENTYNINE PALMS    34.14N 116.18W
09/04/2013                   SAN BERNARDINO     CA   PUBLIC

            6 TO 12 INCHES OF MUDDY WATER FLOWING OVER ROAD AT HWY 62
            AND HENDYS RD NEAR TWENTYNINE PALMS. REPORT VIA TWITTER.

&&

DBERC

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:40 PM PDTFlash Flood WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.